Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 9, 2021, 9:53 PM CDT for Gillespie County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 9:53 PM CDT (02:53 UTC)
- Expired
- May 9, 2021, 10:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
County Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 122 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5144 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943
WWUS84 KEWX 100253
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
953 PM CDT Sun May 9 2021
TXZ171-188-100345-
Gillespie TX-Llano TX-
953 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILLESPIE AND
SOUTHWESTERN LLANO COUNTIES UNTIL 1045 PM CDT...
At 952 PM CDT, Doppler radar was tracking a strong thunderstorm over
Doss, or 19 miles south of Mason, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fredericksburg, Cherry Spring, Crabapple, Doss, and Enchanted Rock
State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 3050 9870 3026 9884 3041 9924 3050 9920
3050 9897 3054 9896
TIME...MOT...LOC 0252Z 288DEG 28KT 3047 9913
$$
BFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 9, 8:07 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 9, 8:07 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 807 PM CDT Sun May 9 2021 .UPDATE... Made some adjustments to the PoPs for the evening based on the current radar trends. A single supercell is moving through Gillespie and Blanco County. The storm has been moving to the southeast fairly steadily which would take it into Southern Blanco, Northern Kendall, and eventually Comal Counties. Think the storm should generally weaken with the loss of daytime heating, but have raised PoPs downstream of the storm to account for it. Have also lowered PoPs across the northern Hill Country. Took the moment to retrend the hourly grids as well. && .PREV DISCUSSION... /ISSUED 628 PM CDT Sun May 9 2021/ AVIATION... In terms of precipitation at AUS we will have to monitor the supercell moving into Llano County. It it was going to impact AUS it would be around 02z, but models are showing it generally weakening as it moves east towards I-35. Ceilings in general will drop at all sites tonight once more with plenty of surface moisture in place. MVFR cigs will build in across the I-35 corridor around 05z with IFR likely by 07z. While northerly and northeasterly winds are likely to be breezy as a cold front sags through the area preventing fog it will do little to help with ceilings which will linger into Monday morning. IFR should stick around through much of the morning hours across the I-35 terminals, with ceilings rising to MVFR by early afternoon. At DRT MVFR cigs will be possible by 10z and will stick around through about 19z on Monday. Generally easterly winds around 10 knots will be possible at DRT. Scattered showers and thunderstorms will be possible late in the period across the Rio Grande tomorrow evening, but will not include those in this TAF package. PREV DISCUSSION... /ISSUED 314 PM CDT Sun May 9 2021/ UPDATE... A Severe Thunderstorm Watch is in effect until 10pm for Blanco, Burnet, Comal, Gillespie, Hays, Kendall, Kerr, Llano, Travis, and Williamson Counties. The primary hazards are large hail and damaging wind gusts, with several very large hail reports of 2" or greater possible. -Morris PREV DISCUSSION... /ISSUED 214 PM CDT Sun May 9 2021/ SHORT TERM (Today through Monday)... A busy surface pattern is in place across portions of western and central Texas this afternoon. As of 18Z, a dryline is noted from near Sonora to near Del Rio with a cold front located from Brownwood to just north of San Angelo into the central Permian Basin of west Texas. Across most of south central Texas, a warm and moist air mass is in place with current temperatures in the lower 80s to mid 90s and dewpoints in the lower 60s to lower 70s. The above mentioned cold front will continue to sag southward through late this afternoon and early this evening. We are already seeing some convection go up along the cold front across north Texas and based on the latest hi-res model data, we should see additional convection develop along the front over the far northern Hill Country in the vicinity of Mills/San Saba/Lampasas counties where SPC mesoanalysis places the highest CAPE values with little to no CIN. Given plenty of deep layer shear and healthy mid-level lapse rates, severe thunderstorm development appears likely. The latest SPC outlook continues to highlight areas generally along and north of a Comfort to Kyle to Giddings line in a Slight Risk (Level 2 out of 5). This does include the Austin Metro area. Just south of this line, including the cities of Kerrville, Boerne, San Marcos and La Grange, the threat drops slightly into the Marginal (Level 1 out of 5). Regardless of the threat level, strong to severe thunderstorms are forecast to develop late this afternoon through early this evening. The main severe weather concerns will be large hail and damaging winds. Severe parameters favor some very large hail (>2" diameter) for areas outlined in the Slight Risk category. With the loss of daytime heating, we expect a decrease in the severe weather threat along with an overall decrease in the coverage of convection as we head into the very late evening hours. We will maintain a low chance (20%) for some showers and thunderstorms after midnight across the Hill Country and I-35 corridor north of San Antonio. Overnight lows will be cooler behind the boundary in the Hill Country with some lower to mid 60s, while it remains warm elsewhere with lows generally in the mid 60s to mid 70s. On Monday, another active weather day is shaping up during the late afternoon and evening hours, especially for areas along and west of a Llano to San Antonio to Dilley line. With a cold front in the area and an approaching mid-level disturbance, we should see a round of convection develop over the southern Edwards Plateau, western Hill Country and portions of the Rio Grande plains. Large hail and damaging thunderstorm winds will be the main severe weather concerns. High temperatures will vary greatly depending on the location of the front. For now, we will keep highs down into the lower 70s across portions of Llano and Burnet counties. To the south of the front, warm temperatures are in store with mid 80s to near 100 degrees expected. While the overall severe weather threat should gradually ease as we head into early Monday morning, we will then need to focus our attention on some pockets of heavy rainfall over the southern Edwards Plateau and Hill country. Overnight lows will again be tough to pinpoint with a front in the area. For now, we will forecast lows as cool as the upper 50s in the Hill Country with lower 70s for areas south of Highway 90. LONG TERM (Monday Night through Saturday)... Tuesday morning the surface cold front is likely to be draped near our southern border and should continue sagging slowly southward. However, flow at 850mb and 700mb will remain generally out of the south, with rich moisture continuing to flow in aloft over the front. Model PW values of 1.5-2.1" are forecast across all but far northwestern portions of Val Verde and Edwards counties Tuesday into Tuesday evening. Areas of showers and thunderstorms are likely through the day thanks to the widespread isentropic ascent and a potential mid- level perturbation as well. We are currently under a broad-brushed marginal risk of severe thunderstorms in the SPC Day 3 Outlook, with large hail likely to be the primary threat from the elevated thunderstorm activity. SREF mean MUCAPE hovers in the 1500-2500 J/kg range through the day, night and into Wednesday, likely highest near the Rio Grande where steeper mid-level lapse rates are anticipated in the EML. Even the outlier NAM depicts ample elevated instability across much of the area. Given the high moisture content, locally heavy rainfall could also be in the cards, and we are under a marginal risk in the WPC Day 3 Excessive Rainfall Outlook for Tuesday to cover this risk. Nailing down the timing and location of highest risk is impossible at this moment. Suffice it to say the entire region should be on the lookout for the potential for both large hail and localized flooding concerns Tuesday and Tuesday night with more clarity hopefully to come after the first couple rounds of storms which will have a large impact on the environment. I would anticipate a marginal risk of severe storms, again with hail as the primary risk, may be needed for Wednesday too as overrunning flow over the shallow cold layer will keep shower/storm chances in the forecast through the day. Pwats should fall below 1.5" across our northern counties during the day as the 850-700mb trough finally pushes to the east and flow swings around to the north at mid-levels Any heavy rainfall threat will hopefully remain south of the metros by midday. The focus for storms should shift southwest to the Winter Garden region by Wednesday night and at this time it looks like we'll finally dry out for Thursday and Friday. In terms of temperatures, there's still quite a bit of spread in the models for Tuesday and beyond and the picture isn't much clearer than it was this time yesterday. The NAM remains a cold outlier, but even in the GEFS the membership varies from highs in the upper 50s to highs in the mid 80s on Wednesday at AUS. The SREF is much more clustered around a somewhat warmer solution with only a couple of cold outliers. This is likely lending some credence to the NAM being out to lunch on this particular airmass, but it's puzzling to see such a stark difference between it and the SREF mean! Regardless, cooler than normal conditions are rather likely in the Tue-Fri time frame, coldest on Wednesday with a little bit of a warm up (and a return of high dew points) possible through the weekend as mean sfc ridging dominates the eastern CONUS. Could see rain chances return on Saturday. AVIATION... Cigs along the I-35 corridor have lifted back to VFR and will generally remain VFR through this afternoon and early evening. The exception will be near AUS where some convection is expected to impact the terminal during the 23-03Z time frame. For now, we have included a TEMPO group between 00-02Z, but this may need to be altered depending on storm development to our north. Otherwise, look for low clouds to develop and expand over the region late evening and overnight with MVFR cigs in store for SAT and SSF. We did include a period of IFR cigs at AUS as some slightly cooler air in the boundary layer could promote lower cigs and some fog. MVFR cigs should also make it to DRT and we will begin MVFR conditions at 10Z. All sites should see some gradual improvement tomorrow, but AUS likely to remain MVFR well into the afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 87 69 79 63 75 / 20 40 30 60 80 Austin Bergstrom Intl Airport 88 69 80 63 76 / 20 40 30 50 80 New Braunfels Muni Airport 88 71 84 65 79 / 10 50 30 50 70 Burnet Muni Airport 87 65 73 59 73 / 30 30 30 60 80 Del Rio Intl Airport 102 72 93 69 82 / 0 - 30 60 50 Georgetown Muni Airport 88 67 75 61 74 / 40 40 30 60 80 Hondo Muni Airport 93 72 91 67 82 / - - 30 50 70 San Marcos Muni Airport 88 69 82 63 77 / 20 40 30 50 70 La Grange - Fayette Regional 89 73 86 67 79 / 20 30 20 40 70 San Antonio Intl Airport 90 72 86 66 80 / 10 40 30 50 70 Stinson Muni Airport 93 74 88 67 82 / 10 10 20 50 60 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Treadway Long-Term...05 Decision Support...Morris
Hazardous weather outlook, May 9, 3:10 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 310 PM CDT Sun May 9 2021 TXZ171>173-183>194-202>209-217>225-228-102015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 310 PM CDT Sun May 9 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. A Severe Thunderstorm Watch is in effect until 10pm for Blanco, Burnet, Comal, Gillespie, Hays, Kendall, Kerr, Llano, Travis, and Williamson Counties. Strong to severe thunderstorms are possible this evening, mainly along and north of a Medina to New Braunfels to La Grange line. The primary hazards will be large hail and damaging winds, with some isolated hail greater than 2 inches possible north of a Comfort to Kyle to Giddings line. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe storms with the potential for very large hail are also possible on Monday afternoon and evening, mainly along and west of a Llano to San Antonio to Dilley line. Strong to severe storms are also possible on Tuesday with large hail and damaging winds being the primary hazards. Additionally, locally heavy rainfall is possible both Monday and Tuesday, which could result in flooding due to already saturated soils. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service.
In the hours before
Local storm report, May 9, 7:40 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
740 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 W WILLOW CITY 30.41N 98.77W
05/09/2021 E0.88 INCH GILLESPIE TX COCORAHS
NICKLE SIZE HAIL FELL AROUND 7:30 WITH PEA
SIZE HAIL CONTINUING TO FALL.
&&
MBLocal storm report, May 9, 7:46 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 4 SE CRABAPPLE 30.40N 98.79W
05/09/2021 E1.75 INCH GILLESPIE TX TRAINED SPOTTER
PING PONG TO GOLFBALL SIZE SIZE HAIL AND
WIND SPEEDS ESTIMATED OF AROUND 60 MPH. WIND
DRIVEN HAIL LED TO BROKEN WINDOWS AT
RESIDENCE.
&&
MBLocal storm report, May 9, 7:53 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 2 WSW WILLOW CITY 30.39N 98.73W
05/09/2021 E2.50 INCH GILLESPIE TX TRAINED SPOTTER
UP TO TENNIS BALL SIZE HAIL JUST SOUTHWEST
OF WILLOW CITY.
&&
MBLocal storm report, May 9, 7:54 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 2 WSW WILLOW CITY 30.38N 98.73W
05/09/2021 E1.75 INCH GILLESPIE TX COCORAHS
GOLFBALL SIZE HAIL FALLING FOR 15 MINUTES
STARTING AROUND 7:25 PM.
&&
MBLocal storm report, May 9, 8:09 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
809 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 1 E HYE 30.24N 98.56W
05/09/2021 E1.75 INCH BLANCO TX PUBLIC
REPORT FROM MPING.
&&
MBSpecial weather statement, May 9, 9:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
953 PM CDT Sun May 9 2021
TXZ171-188-100345-
Gillespie TX-Llano TX-
953 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILLESPIE AND
SOUTHWESTERN LLANO COUNTIES UNTIL 1045 PM CDT...
At 952 PM CDT, Doppler radar was tracking a strong thunderstorm over
Doss, or 19 miles south of Mason, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fredericksburg, Cherry Spring, Crabapple, Doss, and Enchanted Rock
State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 3050 9870 3026 9884 3041 9924 3050 9920
3050 9897 3054 9896
TIME...MOT...LOC 0252Z 288DEG 28KT 3047 9913
BFThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Llano | 67 min |
| May 9, 7:47 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Kendall | 58 min |
| May 10, 3:19 PM CDT | Special Weather Statement | EWX | Real | 41 min |
| May 10, 3:44 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real | 46 min |
| May 10, 4:21 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Real | 37 min |
| May 10, 5:56 PM CDT | Special Weather Statement | EWX | Edwards | 49 min |
| May 10, 6:00 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 60 min |
| May 10, 6:17 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 58 min |
| May 10, 6:49 PM CDT | Special Weather Statement | EWX | Dimmit, Maverick | 41 min |
| May 10, 6:59 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 61 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.